Strict monotonicity of normalised conformal Steklov eigenvalues
Let $\Omega$ be a compact connected manifold of dimension $d + 1$ with boundary, and for a Riemannian metric $g$ on $\Omega$ let $\bar\sigma_k(\Omega, g) = \sigma_k(\Omega, g)\, |\Omega|_g^{(1-d)/(d+1)}\, |\partial\Omega|_g$, where $\sigma_k$ is the $k$-th Steklov eigenvalue ($\sigma_0 = 0$). For a conformal class $[g]$ let $$\bar\sigma_k^*(\Omega, [g]) = \sup_{h \in [g]} \bar\sigma_k(\Omega, h).$$ For the Laplacian on closed manifolds, Colbois and El Soufi proved the analogous strict inequalities between consecutive conformal eigenvalues. An affirmative answer below would imply that $(g, 1)$ is a conformally critical pair, in the sense of Karpukhin and Métras, for every metric $g$ maximising $\bar\sigma_k$ in its conformal class.
Problem. Is $\bar\sigma_k^*(\Omega, [g]) > \bar\sigma_{k-1}^*(\Omega, [g])$ for every compact connected manifold $\Omega$ with boundary, every conformal class $[g]$ on $\Omega$ and every $k \ge 1$?
Source: Posed by Colbois, Girouard, Gordon and Sher (2024), Open Question 5.56, as the Steklov analogue of a theorem of Colbois and El Soufi (2003).
The statement is adapted from doi.org/10.1007/s13163-023-00480-3, whose text is available under CC BY 4.0.
Classification
- Primary
- SP — Spectral Theory
- Secondary
- DG
- Keywords
- Colbois–Girouard–Gordon–Sher Steklov problems, conformal eigenvalues, Steklov eigenvalues
References
@article{colbois2003,
author = {Colbois, Bruno and El Soufi, Ahmad},
title = {Extremal eigenvalues of the {L}aplacian in a conformal class of metrics: the `conformal spectrum'},
journal = {Annals of Global Analysis and Geometry},
volume = {24},
number = {4},
pages = {337--349},
year = {2003},
doi = {10.1023/A:1026257431539}
}
@misc{petrides2025,
author = {Petrides, Romain},
title = {Isoperimetric inequalities involving {S}teklov eigenvalues on surfaces},
year = {2025},
eprint = {2508.10721},
archivePrefix = {arXiv},
note = {Theorem 0.2 (disk gluing in a conformal class), from which the dimension-two case follows}
}
@article{karpukhin2022,
author = {Karpukhin, Mikhail and M{\'e}tras, Antoine},
title = {Laplace and {S}teklov extremal metrics via $n$-harmonic maps},
journal = {Journal of Geometric Analysis},
volume = {32},
number = {5},
pages = {Paper No. 154},
year = {2022},
doi = {10.1007/s12220-022-00891-6},
eprint = {2103.15204},
archivePrefix = {arXiv}
}
@article{colbois2024,
author = {Colbois, Bruno and Girouard, Alexandre and Gordon, Carolyn and Sher, David},
title = {Some recent developments on the {S}teklov eigenvalue problem},
journal = {Revista Matem{\'a}tica Complutense},
volume = {37},
number = {1},
pages = {1--161},
year = {2024},
doi = {10.1007/s13163-023-00480-3},
eprint = {2212.12528},
archivePrefix = {arXiv},
note = {Open Question 5.56}
}
Citing this problem
This identifier is permanent. It will not change if the problem is solved, reclassified or withdrawn.
OP-01025, "Strict monotonicity of normalised conformal Steklov eigenvalues", clopen.solutions.